Upper GI Bleeding :: Nationwide Children's Hospital

 

Upper GI Bleeding

 

Upper GI bleeding occurs when irritation and ulcers of the lining of the esophagus, stomach, or duodenum result in bleeding. When this occurs, the child will vomit bright red blood, or dark looking flecks or clots that look like “coffee grounds”. Sometimes, upper GI bleeding presents with the passage of black, sticky, stools (‘melena’).

[-] 


Pediatricians and pediatric gastroenterologists see this problem quite regularly. It is estimated that GI bleeding accounts for 1% of all pediatric hospitalizations.



[-] 


Stomach acid can irritate the lining of the esophagus to the point of causing bleeding. In other cases, retching and vomiting can cause a tear in the lining of the lower esophagus (a Mallory-Weiss tear), or abnormal veins (varices) can be present if there is a liver problem.

Ulcers in the stomach and duodenum can be due to irritation from certain medications, such as aspirin or from infection, particularly from the bacteria, H.pylori.

Uncommon sources are polyps and abnormal blood vessels.



[-] 


Endoscopy is the best way to determine the cause of the upper GI bleeding and will be recommended if the bleeding has been serious. In this test, a fiber optic flexible tube with a video system allows a direct look into the esophagus, stomach and duodenum. If active bleeding is seen, it can be stopped by injecting medications at the source.

More commonly, upper GI bleeding is treated with medications that decrease the stomach’s acid, such as Zantac, Pepcid, Prevacid, Prilosec, etc., while the lining heals.



[-] 


Most children with an upper GI bleed recover very well. Those with certain liver or clotting problems can suffer from more serious and repeated bleeds. Blood transfusions or surgery might be indicated in the more severe cases. Management in the hospital by pediatric specialists will help provide optimal care.



Nationwide Children's Hospital
700 Children's Drive Columbus, Ohio 43205 614.722.2000